Hello again. 69 year old bloke previously fit and very active, began with PMR 2½ years ago when I suddenly could hardly get out of bed, etc. I had a nasty chest infection as well at the time. Persuaded sceptical GP (“you must expect some aches and pains at your age”) to start me on 15mg Prednisolone. I also have serious Glaucoma, already lost half sight in one eye, 3rd surgery coming up, so constantly worried about eye pressures. Carried on exercising as before for the first year, but didn’t realise I was damaging my shoulder, and a fall in the shower resulted in a Massive Rotator Cuff Tear which leaves me with a permanently half-useful shoulder. (Warning to everyone on steroids still exercising, ligaments are softened!) Slowly reduced successfully to 5mg Pred over 20 months but step to 4.5 mg sent me almost back to where I started.
Thanks to help from this wonderful forum I have since experimented and settled on 4.5mg at night and 4.5mg in the morning, it’s the best regime I have found so far but this is only just keeping me going, most of my pain and stiffness is in my hips and legs and mostly I can only walk very slowly and not far. But at least now I usually sleep OK (in between trips to the loo!) Sometimes a few hours after the Pred I feel as if something drains out of my legs and I can walk almost normally – but it doesn’t last the day. Does this sound familiar to anyone? Previously keen travellers, we can’t even go on a holiday we’d like.
I have just had bloods done, ESR is 13, (high normal) CRP is 52 (normal quoted as up to 10). So I’m at least officially inflamed! The only other abnormal reading is HbA1c at 43, which calls me pre-diabetic (over 42) and I am called for “intensive lifestyle advice” by the Practice Nurse. That should be a laugh – Take More Exercise, (I wish) Drink Less Sugary Drinks, (I don’t) Lose Weight, (I’ve already lost half a stone, never put any weight on, muscles disappearing fast). Eat more greens (we grow them, already eat loads). Is this normal at 9mg Pred?
A nice dilemma: risk GCA by not enough steroids? Or risk Glaucoma getting worse because of more steroids? Any offers? Rheumatologist typically not very interested, GP knows less than I do now.
Sorry about the moan, it’s usually only the wife that gets it. And she’s fed up.